I am 19 years old and have had eczema my entire life. I've used a lot of different medications-- topical steroids seem to work best, but I am concerned about long term damage to my skin. At this moment, I seem to have had an allergic reaction to petroleum jelly. I used it as a moisturizer for several months because it really helped control my eczema. my skin felt great for about 6months. However, after applying the Vaseline to my face a few nights ago i noticed that my eczema was actually worse in the morning. I believe the vaseline caused the redness and inflammation because I did not apply any other product to my face-- no makeup or lotions and I didn't eat anything out of the ordinary. Also, I've had multiple allergy tests done in the past, and although i am highly allergic to dust, mold, pollen, cockroaches, I am not allergic to any type of food. Could it be possible that I might develop a food allergy at this point in my life? (Please note, I did not eat any spicy food or anything I don't normally eat). Also, is it possible that after several months of using petroleum jelly (and attaining great results) I am now allergic to the substance?
My skin was so irritated that I decided to purchase "Alba un-petroleum jelly," This does not irritate my facial skin, but it doesnt help either. I have also used "Eucerin--original cream" and I think this also makes it a lot worse. My becomes red and itchy after I apply this cream. And finally, I've tried Cetaphil--again, no improvement. I am concerned because I seem to be allergic to the ingredients in these supposedly "hypoallergenic" moisturizers. My lips feel very dry and there is nothing I can apply without having an allergic reaction. Is desonide safe for my lips? I am afraid that I might have perioral dermatitis--given I have been diagnosed with atopic dermatitis already. Also, if I have perioral dermatitis is it safe to use a steroid cream-- I've read oral antibiotics (such as tetracycline) can cure the rash.
I know this is a lot of information, but I am very concerned--especially because petroleum jelly seemed to be the best moisturizer I've tried. If I am allergic to that, what other options do I have?
Hi, welcome to the forum, sorry to hear about that. There are possibilities that your body is not allergic to petroleum jelly initially but it can turn into an allergen esp. when ingredients have been altered. How the body responds to environment (air, dust, pollen, cosmetics) is quite complex.
You need to try following measures-
- Avoid trigger factors such as heat, perspiration, low humidity
- Treat bacterial colonization with washing and selected antibiotic use, esp. staph skin infection.
- Use antihistamines to control of itching
- Treat stress and anxiety
- Try other creams or ointment like neutraderm or aquaphor.
- Use of low potent steroids during exacerbation of symptoms.
- Topical calcineurin inhibitors against prescription will be better agent than steroids for face application.
More important avoid further exposure to petroleum jelly and other skin products you are allergic to.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.